Q: Lamictal & Somnolence|
My 18-y.o. daughter, diagnosed with Bi-polar II appears to have been helped
considerably with lamictal- but she's still sleeping way too much and
constantly complains that she's tired, and insists she's not depressed, she't
tired. I'm pretty sure that one of the side effects of lamictal is
somnolence--is there anything that can be done? How do we tell if it is the
medicine that's making her so tired? It is not a minor problem as her doctor
seems to think, because it's similar to depression, if you're in bed all the
time and not engaging in your life. She takes 1 lamictal in a.m. and 2 in p.m.,
25 mg. she is 5'7" and 120 lbs., pretty thin--does weight affect dosage she
should be taking? she offsets it with adderal, but that seems to help only so
much. Thank you.
Dear Ms. H. --
Tiredness is not a common problem on lamotrigine (Lamictal). Sometimes a very
high doses, like 300 or 400 mg and an adult, there is a slight slowness which is
-- in my experience -- nearly always accompanied by a mental slowness and some
odd problems with finding words and finding people's names.
So tiredness really does not fit, especially at this dose. That means opening up
the question of what else might account for this. I think most doctors would
think the first place to go is "check thyroid". If your daughter is particularly
overweight, another might be "sleep apnea", particularly if she has that kind of
snoring (crescendo, with minor awakenings in between episodes).
Beyond that, tiredness and sometimes be a symptom of bipolar depression even
without the Depression. I know that sounds odd. But just as energy can go up
without euphoria, in versions of mania, manifesting instead as agitation or
anxiety and difficulty concentrating -- so too can energy go down without mood.
For a reference on this, in which the separate cycling of mood and energy is
described in detail, here is a summary of an article on that topic:
Rapid Cycling As
If the tiredness "comes and goes" to any degree, suggesting continued "cycling",
particularly if this is accompanied by changes in sleep (e.g. more sleep during
the "tired" phases), then any of the mood stabilizers might potentially
alleviate and then prevent return of this tiredness sometime. However, if there
is no suggestion of cycling, this strategy may not be as relevant. In that case,
I think inviting a primary care physician to investigate other potential causes
of constant tiredness might be a good place to start. That might be warranted
anyway, but I hope I have added a couple of ideas to be considered as well.
Published November, 2007